🦠 💉 🧠
Siriratnam, Buzzard, and Yip, Acta Neurologica Belgica, 2022.01
“[W]e report a rare case of acute haemorrhagic necrotizing encephalopathy (ANE) 2 days after vaccination. …
Discussion: Cerebral imaging shows symmetrical multifocal lesions with invariable thalamic involvement, often with haemorrhage. In our patient, there was no evidence of a preceding viral infection. However, the onset of illness was temporally related to receiving the ChAdOx1nCoV-1 vaccine, implicating the vaccine as the most likely precipitant for ANE. ANE has been reported as a potential complication of SARS CoV-2 infection. To our knowledge, this is the first reported case of ChAdOx1nCoV-1 vaccine-associated ANE.
The main differential diagnosis of an aggressive recrudescence of systemic vasculitis was considered less likely given the acuity of the presentation, imaging findings and lack of other systemic features of vasculitis. Furthermore, the patient had no prior history of EGPA involving the CNS. Other differentials including infective and autoimmune encephalopathies were excluded based on the clinical picture and extensive investigations.
ANE is thought to occur secondary to intracranial cytokine storm which results in blood–brain barrier breakdown and subsequent immune-mediated insult to brain paraenchyma. This is distinct from other more commonly encountered immune-mediated adverse events following vaccination such as Guillain–Barré syndrome and acute disseminated encephalomyelitis, which are believed to be due to molecular mimicry in individuals who are genetically susceptible.
While neurological complications after SARS CoV-2 infection are increasingly well understood, there is less information available on the neurological complications after SARS CoV-2 vaccination. In an interim analysis of the ChAdOx1nCoV-1 vaccine in its phase 3 trial of 11,636 participants, only one case of transverse myelitis was considered vaccine related.”
Fig. 1, A Fluid-attenuated inversion recovery (FLAIR) sequence in MRI scan shows confluent hyperintensity within the bilateral thalami and medial temporal lobes (white arrows). B Contrast material-enhanced imaging shows irregular enhancement of the external capsules. C Diffusion weighted imaging (DWI) shows punctate foci of diffusion restriction. D Susceptibility-weighted images (SWI) show evidence of haemorrhage indicated by a hypointense signal
Al-Mashdali, Ata, and Sadik, Annals of Medicine and Surgery, 2021.09
“Neurological complications have been reported in patients who received the COVID-19 vaccine.
It is still not confirmed if these complications are accidentally or casually related to the COVID-19 vaccine.
The pathophysiology of those complications is still not established, most likely related to immune mediated mechanism.
Steroid therapy seems to be effective in the treatment of acute encephalopathy related to COVID-19 vaccination.”
“Background: Since introducing the SARS-CoV-2 vaccination, different adverse effects and complications have been linked to the vaccine. Variable neurological complications have been reported after receiving the COVID-19 vaccine, such as acute encephalopathy.
Case presentation: In this report, we describe a 32-year-old previously healthy man who developed acute confusion, memory disturbances, and auditory hallucination within 24 hours from getting his first dose of the COVID-19 Moderna vaccine.EEG showed features of encephalopathy, CSF investigations were nonspecific, and MRI head did not depict any abnormality. He received five days of ceftriaxone and acyclovir without any benefit.
Discussion: Extensive workup for different causes of acute encephalopathy, including autoimmune encephalitis, was negative. Also, Our patient improved dramatically after receiving methylprednisolone, supporting an immune-mediated mechanism behind his acute presentation. Accordingly, we think the COVID-19 vaccine is the only possible cause of our patient presentation, giving the temporal relationship and the absence of other risk factors for encephalopathy.
Conclusion: The clinician should be aware of the possible neurological complications of the different COVID-19 vaccines. Further research is needed to clarify the pathophysiology of such complications.”
Fig. 1. MRI of the brain revealed no abnormality.